Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Austin/San Antonio, TX

April 18, 2009Uvalde County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2009, 3:45 AM CDT for Uvalde County, Zavala County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2009, 3:45 AM CDT (08:45 UTC)
Expired
Apr 18, 2009, 4:45 AM CDT
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 60 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3645 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 180845
SVREWX
TXC463-507-180945-
/O.NEW.KEWX.SV.W.0045.090418T0845Z-090418T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 AM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL UVALDE COUNTY...
  NORTHEASTERN ZAVALA COUNTY...

* UNTIL 445 AM CDT.

* AT 344 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LA PRYOR...
  AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE UVALDE AND BATESVILLE.

LAT...LON 2928 9975 2922 9948 2900 9942 2887 9981
      2899 9993
TIME...MOT...LOC 0845Z 256DEG 21KT 2901 9980

$$
3 follow-up statements
000 
WWUS54 KEWX 180854
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 AM CDT SAT APR 18 2009

TXC463-507-180945-
/O.CON.KEWX.SV.W.0045.000000T0000Z-090418T0945Z/
UVALDE TX-ZAVALA TX-
354 AM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN ZAVALA AND SOUTH CENTRAL UVALDE COUNTIES...

AT 352 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES EAST OF
WASHER...OR 9 MILES NORTHWEST OF BATESVILLE...MOVING EAST AT 30 MPH.

THE SEVERE PART OF THIS THUNDERSTORM SHOULD PASS JUST NORTH OF 
BATESVILLE AND AFFECT RURAL AREAS BETWEEN BATESVILLE AND THE CITY OF 
UVALDE.

LAT...LON 2928 9975 2922 9948 2900 9942 2887 9981
      2899 9993
TIME...MOT...LOC 0852Z 252DEG 28KT 2904 9972

$$
000 
WWUS54 KEWX 180910
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 AM CDT SAT APR 18 2009

TXC463-507-180945-
/O.CON.KEWX.SV.W.0045.000000T0000Z-090418T0945Z/
UVALDE TX-ZAVALA TX-
410 AM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHEASTERN ZAVALA AND SOUTH CENTRAL UVALDE COUNTIES...

AT 408 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF
BATESVILLE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT TRAVELLERS ALONG FM ROADS 140 
AND 187 OVER SOUTHEASTERN UVALDE COUNTY AND NORTHEASTERN ZAVALA 
COUNTY.

LAT...LON 2928 9975 2922 9948 2900 9942 2887 9981
      2899 9993
TIME...MOT...LOC 0908Z 249DEG 26KT 2909 9962

$$
000 
WWUS54 KEWX 180940
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
440 AM CDT SAT APR 18 2009

TXC463-507-180949-
/O.EXP.KEWX.SV.W.0045.000000T0000Z-090418T0945Z/
UVALDE TX-ZAVALA TX-
440 AM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ZAVALA AND SOUTH
CENTRAL UVALDE COUNTIES WILL EXPIRE AT 445 AM CDT...

PENNY SIZED HAIL WILL BE POSSIBLE WITH THIS STORM THROUGH 445 
AM...BUT THE STORM CONTINUES TO WEAKEN GRADUALLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2928 9975 2922 9948 2900 9942 2887 9981
      2899 9993
TIME...MOT...LOC 0939Z 249DEG 26KT 2917 9938

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:55 AM CDT, 50 minutes earlier.

Area forecast discussion, Apr 18, 2:55 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
255 AM CDT SAT APR 18 2009

.DISCUSSION...
THE LAST IN A SERIES OF WAVES OF INSTABILITY WILL BEGIN TO PUSH
ACROSS SOUTH CENTRAL TEXAS LATER THIS MORNING. THE DISTURBANCES
HAVE BEEN TRIGGERED BY A SLOW MOVING UPPER LOW CURRENTLY POSITIONED
OVER THE ROCKIES. AS THE LOW MOVES INTO THE CENTRAL AND SOUTHERN
PLAINS REGIONS LATER TODAY..THE TAIL END OF AN UPPER LEVEL WAVE WILL
ACCOMPANY THE LOWS MOVEMENT..BRINGING A LAST ROUND OF SHOWERS AND
THUNDERSTORMS TO THE REGION. DUE TO THE VERY HEAVY RAINS THAT FELL
YESTERDAY ACROSS THE EASTERN THIRD OF THE REGION..A FLASH FLOOD
WATCH HAS BEEN ISSUED FOR TODAY ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS. AN ADDITIONAL AVERAGE ONE AND A HALF TO 3 INCHES
MAY FALL TODAY IN THIS LAST ROUND OF ACTIVITY ACROSS THE WATCH
AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SHOWERS AND STORMS WILL
END ACROSS THE EASTERN CWA THIS EVENING AS THE DISTURBANCE MOVES
EAST OF THE REGION. THE UPPER LOW WILL PUSH EAST INTO THE LOWER
MISSISSIPPI VALLEY AREA TONIGHT WITH A DRY RIDGE OF HIGH PRESSURE
BUILDING INTO THE REGION LATE TONIGHT AND SUNDAY. MOSTLY SUNNY AND
WARMER SUNDAY WITH SUBSIDENT NORTHWEST FLOW ALOFT. A DIGGING
TROUGH ACROSS THE GREAT LAKES INTO THE UPPER MIDWEST WILL COMBINE
WITH A MAMMOTH UPPER RIDGE CENTERED OVER THE SOUTHWEST U.S. TO
GIVE STRONG NORTHWEST FLOW ALOFT WITH A MOSTLY CLEAR..STABLE
WEATHER PATTERN TO SOUTH CENTRAL TEXAS MONDAY THROUGH WEDNESDAY.
MORNINGS WILL REMAIN COOL WITH A GRADUAL WARMING TREND THROUGH THE
PERIOD. HIGHS WILL BE IN THE UPPER 70S TO LOWER 80S MONDAY WARMING
INTO THE 80S REGION-WIDE TUESDAY AND 80S TO A FEW 90S SOUTHWEST
PORTIONS ON WEDNESDAY. THE UPPER FLOW WILL FLATTEN OUT BY LATE
WEDNESDAY WITH INCREASING GULF MOISTURE AS SOUTHERLY FLOW RETURNS.
THE LATTER HALF OF THE WEEK WILL SEE WARMER MORNINGS AS GULF
MOISTURE RETURNS. MORNING LOW CLOUDS WILL LIFT TO PARTLY CLOUDY
DURING THE LATTER HALF OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  57  79  53  80 /  80  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  74  54  81  49  78 /  80  10   0   0   0
NEW BRAUNFELS MUNI AIRPORT     76  52  84  51  81 /  80  10   0   0   0
BURNET MUNI AIRPORT            73  53  77  51  77 /  60  -    0   0   0
DEL RIO INTL AIRPORT           83  55  84  52  82 /  20  -   -    0   0
GEORGETOWN MUNI AIRPORT        72  55  77  51  77 /  60  10   0   0   0
HONDO MUNI AIRPORT             78  52  82  50  80 /  50  -   -    0   0
SAN MARCOS MUNI AIRPORT        74  54  81  51  79 /  80  10   0   0   0
LA GRANGE - FAYETTE REGIONAL   74  59  79  54  76 /  80  10  -    0   0
SAN ANTONIO INTL AIRPORT       76  57  83  50  81 /  70  -    0   0   0
STINSON MUNI AIRPORT           75  55  85  54  80 /  70  -   -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 AM CDT THIS MORNING THROUGH THIS AFTERNOON
FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...
COMAL...DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...
LAVACA...LEE...TRAVIS...WILLIAMSON...WILSON.

&&

02/18
Hazardous weather outlook, Apr 17, 9:32 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
932 PM CDT FRI APR 17 2009

TXZ171>173-183>194-202>209-217>225-228-181100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
932 PM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAY TWO...SATURDAY...
SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE ON
SATURDAY. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL.
A FLASH FLOOD WATCH IS ALSO IN EFFECT ON SATURDAY GENERALLY ALONG
AND EAST OF THE I-35/I-37 CORRIDOR.

.DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY.

In the hours before

Special weather statement, Apr 18, 12:25 AM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 AM CDT SAT APR 18 2009

TXZ219-220-180615-
ATASCOSA-FRIO-
1225 AM CDT SAT APR 18 2009

...A STRONG THUNDERSTORM WAS APPROACHING ATASCOSA AND FRIO
COUNTIES...

AT 1219 AM CDT...NWS METEOROLOGISTS ARE TRACKING A SEVERE
THUNDERSTORM NEAR 18 MILES EAST OF COTULLA...MOVING NORTHEAST AT 40
MPH. THE STORM IS SLOWLY WEAKENING AND MAY FALL BELOW SEVERE LEVELS
BY THE TIME IT REACHES THE ATASCOSA AND FRIO COUNTY LINES. MARBLE
SIZE HAIL...AND WINDS AROUND 50 MPH ARE STILL EXPECTED AS THIS STORM
ENTERS ATASCOSA AND FRIO COUNTIES.

PEOPLE IN SOUTHEASTERN FRIO AND SOUTHWESTERN ATASCOSA COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...CHARLOTTE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Apr 18, 2:36 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
236 AM CDT SAT APR 18 2009

TXZ183-180830-
VAL VERDE-
236 AM CDT SAT APR 18 2009

...A STRONG THUNDERSTORM WAS AFFECTING VAL VERDE COUNTY...

AT 236 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
11 MILES SOUTHEAST OF PANDALE...OR 19 MILES WEST OF JUNO...MOVING
NORTHEAST AT 30 MPH.

PEOPLE IN VAL VERDE COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
Special weather statement, Apr 18, 2:46 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 AM CDT SAT APR 18 2009

TXZ217-180845-
MAVERICK-
246 AM CDT SAT APR 18 2009

...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK COUNTY...

AT 245 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
23 MILES SOUTH OF EL INDIO...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN MAVERICK COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:20 PM CDTFlash Flood WatchEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 10 more19 hr
Apr 18, 3:03 AM CDTSevere Thunderstorm WarningEWXVal Verde27 min
Apr 18, 4:57 AM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala2 hr
Apr 18, 5:11 AM CDTAreal Flood AdvisoryEWXAtascosa, Caldwell, Gonzales, Guadalupe, Wilson2 hr
Apr 18, 5:46 AM CDTAreal Flood AdvisoryEWXBexar119 min
Apr 18, 5:49 AM CDTSevere Thunderstorm WarningEWXDimmit56 min
Apr 18, 6:45 AM CDTFlash Flood WarningEWXBastrop, Bexar, Caldwell, Fayette, Gonzales, Guadalupe and 2 more4 hr
Apr 18, 7:47 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Lee and 1 more4 hr
Apr 18, 8:44 AM CDTSevere Thunderstorm WarningEWXDeWitt, Lavaca29 min
Apr 18, 10:50 AM CDTAreal Flood AdvisoryEWXAtascosa, Bastrop, Caldwell, Fayette, Gonzales, Guadalupe and 1 more115 min
Apr 18, 11:45 AM CDTFlash Flood WarningEWXDeWitt, Gonzales, Lavaca3 hr
Apr 18, 12:01 PM CDTRiver Flood WarningEWXCaldwell, Gonzales24 hr
Apr 18, 4:13 PM CDTRiver Flood WarningEWXDeWitt60 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.